Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Las Vegas, NV

July 26, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 26, 2008, 2:55 PM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 2:55 PM MST (21:55 UTC)
Expired
Jul 26, 2008, 3:37 PM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 144 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 262155
FFWVEF
AZC015-262330-
/O.NEW.KVEF.FF.W.0035.080726T2155Z-080726T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM MST SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 430 PM MST.

* AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER HIGHWAY 93 BETWEEN MILE 
  MARKERS 110 AND 116.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN NEARLY STATIONARY
  ALONG HIGHWAY 93.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3493 11375 3493 11356 3476 11357 3478 11375

$$

SC
1 follow-up statement
000
WGUS75 KVEF 262237
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PDT SAT JUL 26 2008

AZC015-262241-
/O.CAN.KVEF.FF.W.0035.000000T0000Z-080726T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
337 PM MST SAT JUL 26 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
MOHAVE COUNTY...

THE THUNDERSTORM NORTH OF WIKIEUP ALONG HIGHWAY 93 HAS DISSIPATED 
AND THE THREAT OF FLASH FLOODING HAS ENDED...THEREFORE THE FLASH 
FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY HAS BEEN CANCELLED. 

LAT...LON 3493 11375 3493 11356 3476 11357 3478 11375

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:46 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 9:46 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 AM PDT SAT JUL 26 2008

...CORRECTED FOR GRAMMAR IN SYNOPSIS...

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS
FROM THE LAS VEGAS VALLEY SOUTH TODAY AS A WEAK UPPER DISTURBANCE
INTERACTS WITH MOIST UNSTABLE AIR. THUNDERSTORMS WILL BE CONFINED TO
MOHAVE COUNTY ARIZONA BY MONDAY AS DRY WESTERLY FLOW REDUCES
AVAILABLE MOISTURE. TEMPERATURES WILL BE NEAR SEASONAL NORMS THROUGH
EARLY NEXT WEEK.
&&

.UPDATE...THUNDERSTORMS IN PROGRESS ALREADY THIS MORNING SO NOT MUCH
TIME FOR DISCUSSION. STORMS FORMED OVERNIGHT IN THE LOW LEVEL MOIST
AXIS EXTENDING UP THE COLORADO RIVER VALLEY SUPPORTED BY LIFT FROM
MESOSCALE VORTEX OVER LAKE MEAD. MORNING UA ANALYSIS SHOWS COL AREA
AND DEFORMATION AXIS SPLITTING FORECAST AREA WITH NORTHWEST HALF
UNDER DRY SW FLOW ALOFT. SE HALF REMAINS MOIST AND UNSTABLE WITH
SEVERAL CIRCULATIONS COMPETING TO DOMINATE STEERING FLOW. REMNANTS
OF GENEVIEVE OFFSHORE EXPECTED TO LIFT OUT ACROSS AREA NEXT TWO
DAYS. THIS WILL EVENTUALLY BRING DRYING TO ENTIRE FORECAST AREA BUT
DURING THE TRANSITION COULD HELP TO SUPPORT DEEP CONVECTION TONIGHT
INTO SUNDAY. REMNANTS OF DOLLY PROGGED TO SHEAR OUT BEFORE HAVING
ANY SIGNIFICANT IMPACT ON OUR AREA. ONGOING CONVECTION IS LEAVING
LOTS OF OUTFLOW BOUNDARIES TO INTERACT AND GENERATE NEW UPDRAFTS.
INTEGRATED PW OF 1.0-1.5 INCHES FROM I-15 SOUTH COMBINED WITH LIGHT
MEAN WINDS WILL MAKE FLASH FLOODING THE PRIMARY THREAT. -RUNK-

.AVIATION...FOR MCCARRAN...BASED ON THE LATEST RADAR TRENDS...WILL
KEEP A VCNTY TSTM IN THE TAF FOR THE REMAINDER OF THE MORNING. AT
THE TERMINALS THIS MORNING...EXPECT THAT WE WILL BE DEALING MORE
WITH JUST SOME SHRA-...WHILE TSTMS SHOULD GENERALLY STAY SOUTH AND
EAST OF THE LAS VEGAS VALLEY. EXTENT OF CLOUD COVER AROUND THIS
MORNING CAUSES CONCERN FOR JUST HOW MUCH SHOWER OR TSTM ACTIVITY
WILL BE AROUND THIS AFTERNOON. WHILE SOME DRIER AIR ALOFT IS NOTED
TO OUR SOUTH...LOWER LEVEL MOISTURE AND ENOUGH INSTABILITY COULD
STILL RESULT IN ADDITIONAL CHANCES FOR A TSTM TO BE AROUND LATER
THIS AFTERNOON AND EVENING SO WILL ADD IN A VCTY TSTM FOR THEN.
TSTMS WILL ALSO OCCUR THROUGH THIS EVENING IN THE APPROACH
CORRIDORS...WITH THE BEST ODDS IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS. SCT-BKN CLOUDS AT/ABOVE 12K FEET TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...TWO DIFFERENT STORIES ACROSS THE AREA TODAY. ACROSS
MOHAVE...CLARK...PARTS OF SAN BERNARDINO COUNTY AND EXTREME
SOUTHEASTERN LINCOLN COUNTY...SHOWERS AND TSTMS WILL BE AROUND
THROUGH THIS EVENING. MAIN CONCERNS WILL BE HEAVY DOWNPOURS FROM
STORMS AND LOCALLY GUSTY WINDS AS WELL AS LOCAL REDUCTIONS IN VSBY
AND CIGS TO MVFR OR IFR LEVELS. SCT-BKN CLOUDS IN THESE AREAS
AT/ABOVE 12K FEET FOR TONIGHT. FURTHER NORTH AND WEST...DRIER AIR IN
PLACE WILL ALLOW FOR A MAINLY CLEAR SKY TODAY INTO TONIGHT. GUSTY
WINDS OF 15-20 KTS THIS AFTERNOON AND EVENING IN THE OWENS VALLEY
AND AROUND KDRA. -STACHELSKI-
&&

.PREV DISCUSSION...FROM 325 AM PDT...UPPER LEVEL DISTURBANCE THAT
WAS OVER THE NORTHERN GULF OF CALIFORNIA LAST NIGHT HAS HELD
TOGETHER NICELY...MORE THEN MODELS SUGGESTED 24 HOURS AGO. FEATURE
CLEARLY EVIDENT IN WATER VAPOR IMAGERY MOVING NORTH ACROSS NORTHWEST
ARIZONA. FEATURE IS RESPONSIBLE FOR NOCTURNAL SHOWERS WHICH ON RADAR
ENCOMPASS PARTS OF EASTERN CLARK AND NORTHERN MOHAVE COUNTIES. DID
HAVE AN ISOLATED THUNDERSTORM NEAR TEMPLE BAR AND ALSO HAVE BEEN
GETTING SOME  LIGHTNING STRIKES SOUTH OF INTERSTATE 40 BETWEEN
NEEDLES AND ESSEX IN EASTERN SAN BERNARDINO COUNTY. USING THE GFS
SOLUTION THIS MORNING AS IT WAS HANDLING THE UPPER LEVEL DISTURBANCE
AND ASSOCIATED AREA OF FORCING BETTER. GFS SLOWLY SHIFTS THE WEAK
DISTURBANCE NORTH AND EAST ACROSS NORTHERN ARIZONA TODAY. WE WILL
HAVE AROUND 6 MORE HOURS OF FORCING FROM DISTURBANCE THEN LATE
MORNING AND AFTERNOON CONVECTION WILL BE DRIVEN BY SURFACE HEATING.
FOR TODAY...DID NOT DIFFERENTIATE ON TIMING OF SHOWERS OR
THUNDERSTORMS IN ZONES NEAR OR CURRENTLY EXPERIENCING WEATHER. NOT
IMPRESSED WITH MONSOON PUSH AS MODELS SHOWING H8 DEWPOINT CREEPING
ONLY AS HIGH AS 10-12 DEG CELSIUS ACROSS ERN SAN BERNARDINO AND
SOUTHERN MOHAVE COUNTIES THIS AFTERNOON. ONLY MAKES SENSE THAT THOSE
AREA WILL EXPERIENCE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING WITH BRIEF HEAVY RAIN THE CONCERN. AS FOR
SUNDAY AND MONDAY...MODELS HAVE BEEN CONSISTENT DEVELOPING HIGH
PRESSURE CENTER TO OUR SOUTH WITH DRIER WESTERLY FLOW SPREADING IN
FROM THE WEST. CONFIDENCE GROWING IN THIS SCENARIO SO DID START TO
TRIM BACK POPS IN SOUTHEAST CALIFORNIA SUNDAY AND REMOVED ALL
MENTION OF THUNDERSTORMS ON MONDAY EXCEPT IN NORTHWEST ARIZONA.
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS. -PIERCE-

.LONG TERM...TUESDAY TO FRIDAY...A TROUGH IS EXPECTED TO PASS
THROUGH THE PACNW TUESDAY AND TO FLATTEN THE RIDGE OVER THE SOUTHERN
CONUS. MODEL DIFFERENCES AFTER THIS MAKE THE FORECAST LESS CERTAIN.
KEPT IN THE CHANCE POPS TUESDAY AND WEDNESDAY AS DO NOT SEE STRONG
ENOUGH WEST FLOW WITH THE TROUGH TO SCOUR OUT THE MOISTURE. THE GFS
BRINGS A TROUGH INTO THE PACNW AGAIN THURSDAY AND FRIDAY AND WITH IT
A POTENTIALLY DRYING SOUTHWEST FLOW WHILE ECMWF HAS LITTLE TROUGHING
THERE AND HAS A BROAD RIDGE OVER THE SOUTHWESTERN 2/3S OF THE CONUS.
HAVE LEANED MORE TOWARDS THE GFS SOLUTION WHICH LEADS TO DRYER FAR
EXTENDED. HAVE REMOVED NIGHT TIME THUNDERSTORMS FOR THURSDAY AND
FRIDAY. OTHERWISE JUST MADE MINOR CHANGES IN THE OTHER PARAMETERS.
&&  -JACQUES-

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 26, 5:25 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 AM PDT SAT JUL 26 2008

AZZ001>003-036-CAZ523>527-NVZ015>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
525 AM PDT SAT JUL 26 2008 /525 AM MST SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY SOUTH AND
EAST OF INTERSTATE 15 TODAY. BRIEF HEAVY RAIN AND LOCALIZED
FLOODING WILL BE THE MAIN IMPACT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRIER WESTERLY FLOW WILL START TO DEVELOP ACROSS THE REGION ON
SUNDAY AND PUSH MONSOON MOISTURE BACK INTO ARIZONA AS EARLY AS THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 9:24 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
924 AM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        3 N LAKE HAVASU CITY    34.49N 114.33W
07/25/2008                   MOHAVE             AZ   UNKNOWN

            SEWER PLANT TRANSFORMER WAS HIT BY LIGHTNING. PARTS OF
            THE PLANT ARE NOT OPERATIONAL. TIME WAS ESTIMATED BY
            RADAR AND LIGHTNING OBSERVATIONS AND CALLED IN BY SPOTTER
            AZ-69.

&&

EL
Local storm report, Jul 26, 11:38 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             2 N HUALAPAI PEAK       35.10N 113.90W
07/26/2008  E0.25 INCH       MOHAVE             AZ   PARK/FOREST SRVC

1125 AM     FLASH FLOOD      HUALAPAI PEAK           35.07N 113.90W
07/26/2008                   MOHAVE             AZ   PARK/FOREST SRVC

            A PARK OFFICIAL RELAYED REPORTS FROM THE PUBLIC THAT
            HUALAPAI MOUNTAIN ROAD WAS FLOODED BY WATER RUNNING
            ACROSS IT FROM WASHES AND SEVERAL BOULDERS WERE ON THE
            ROAD AROUND MILE MARKER 11.

&&

STACHELSKI
Local storm report, Jul 26, 12:32 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1232 PM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HEAVY RAIN       3 S HUALAPAI PEAK       35.03N 113.89W
07/26/2008  M2.05 INCH       MOHAVE             AZ   MESONET

            A STORM TOTAL RAINFALL OF 2.05 INCHES WAS MEASURED AT THE
            MOSS BASIN RAWS. 1.92 INCHES OF RAIN FELL IN AN HOUR
            ENDING AT 1108 AM MST.

1212 PM     HEAVY RAIN       HENDERSON               36.03N 115.00W
07/26/2008  M0.59 INCH       CLARK              NV   MESONET

            AN AUTOMATED GAUGE NEAR THE PITTMAN-PECOS CHANNEL
            RECORDED 0.59 INCHES OF RAIN IN ABOUT AN HOUR.

1215 PM     HEAVY RAIN       HUALAPAI PEAK           35.07N 113.90W
07/26/2008  M2.01 INCH       MOHAVE             AZ   MESONET

            AN AUTOMATED GAUGE NEAR HUALAPAI PEAK RECORDED A STORM
            TOTAL OF 2.01 INCHES OF RAIN. 1.97 INCHES OF RAIN WAS
            RECORDED IN JUST 90 MINUTES ENDING AROUND 1130 AM MST.

1215 PM     HEAVY RAIN       JEAN                    35.78N 115.33W
07/26/2008  M0.63 INCH       CLARK              NV   MESONET

            THE JEAN AIRPORT RECORDED 0.63 INCHES OF RAIN IN ABOUT AN
            HOUR.

&&
SELECTED HEAVY RAINFALL REPORTS SO FAR TODAY.

STACHELSKI
Local storm report, Jul 26, 12:49 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1249 PM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      25 S MOUNTAIN PASS      35.11N 115.54W
07/26/2008                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            THE PARK SERVICE REPORTED MORNING STAR MINE ROAD IN THE
            MOJAVE NATIONAL PRESERVE WAS FLOODED.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:23 AM MSTAreal Flood AdvisoryVEF112 min
Jul 26, 10:42 AM MSTFlash Flood WarningVEFMohave100 min
Jul 26, 12:06 PM MSTAreal Flood AdvisoryVEF96 min
Jul 26, 1:45 PM MSTFlash Flood WatchVEFMohave7 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.